Washington, 2009

High Wind in Washington, November 22, 2009

November 22, 2009 · NWS PDT · 1 event in 1 county or zone

A deep low pressure area moved across the Cascade Mountains and across the Lower Columbia Basin to produce high winds. Wind gusts in mph included 14 miles west northwest of West Richland (64), Richland (64), and Juniper Dunes RAWS (61).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A deep low pressure area moved across the Cascade Mountains and across the Lower Columbia Basin to produce high winds. Wind gusts in mph included 14 miles west northwest of West Richland (64), Richland (64), and Juniper Dunes RAWS (61).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Nov 22, 9:31 AM PST, 14 minutes earlier.

Area forecast discussion, Nov 22, 9:31 AM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
931 AM PST SUN NOV 22 2009

.UPDATE...SOUTHWEST TO WEST WINDS ARE PICKING UP AS THE SURFACE
LOW HAS STARTED TO CROSS THE CASCADES. HAVE RECEIVED REPORTS OF
ADVISORY LEVEL GUSTS ACROSS THE FAR SOUTHERN END OF THE YAKIMA
VALLEY. HAVE ADDED A WIND ADVISORY FOR THE YAKIMA VALLEY THINKING
WINDS WILL CONTINUE DOWN-SLOPING INTO THE WESTERN VALLEY AS WELL.
WILL LET THE HIGH WIND WARNING EXPIRE AS PLANNED FOR WALLOWA
COUNTY AND THE GRANDE RONDE VALLEY AS WINDS WILL CONTINUE TO
DECREASE AND REMAIN BELOW WARNING LEVELS FOR THE REST OF THE DAY.
THE REMAINING WARNING FOR NORTH CENTRAL OREGON AND THE REMAINING
ADVISORIES APPEAR TO BE ON TRACK FOR NOW SO WILL LET THEM CONTINUE.

STILL SEEING SHOWERS CROSS THE OREGON CREST RATHER EASILY WITH
SNOW LEVEL HOVERING BETWEEN 2500 AND 3500 FEET. A QUICK INCH OF
ADDITIONAL ACCUMULATION COULD COME FROM ANY PARTICULAR SHOWER
ACROSS CENTRAL OREGON SO WILL LET THE ADVISORY CONTINUE. SEEING
MORE STRATIFORM PRECIPITATION CONTINUE ALONG THE WASHINGTON
CASCADES AND STILL THINK MOST ACCUMULATION WILL BE NEAR THE CREST
WITH THE ADVISORIES CONTINUING AS PLANNED AS WELL. MODELS
CONTINUE TO INDICATE THE BULK OF SNOWFALL ACROSS THE BLUE
MOUNTAINS WILL FALL OVER THE NEXT FEW HOURS SO WILL CONTINUE THE
WARNINGS AND ADVISORY ALTHOUGH ACCUMULATIONS THUS FAR OVER THE
NORTHERN BLUES HAVE BEEN DISAPPOINTING.

UPDATES WILL BE OUT SHORTLY. /JBONK

&&

.AVIATION...18Z TAFS...INCREASING CEILINGS AS THE COLD FRONT MOVES
THROUGH THIS MORNING. MVFR CONDITIONS AT TIMES DUE TO PASSING RAIN
AND SHOW SHOWERS. STRONG SOUTHWEST  20 TO 40 KTS WILL BE COMMON THIS
MORNING AT MOST STATIONS BUT WILL SLOWLY DIMINISH THROUGH THE DAY.
AFTER 0Z DECREASING WINDS WITH VFR CONDITIONS WILL PREVAIL AT
ALL LOCATIONS. 76

&&

.PREV DISCUSSION... /ISSUED 340 AM PST SUN NOV 22 2009/

SHORT TERM...TODAY THROUGH MONDAY...A VIGOROUS STORM SYSTEM
CONTINUES TO MOVE ONSHORE THIS MORNING. THE SURFACE LOW IS NOW OVER
SOUTHWEST WASHINGTON...FAIRLY CLOSE TO THE NAM FORECAST POSITION. A
WARM FRONT...EXTENDING FROM THE TRIPLE POINT NEAR STAMPEDE PASS
SOUTHEAST INTO EAST-CENTRAL OREGON...IS SWINGING NORTHEAST AND EAST.
EXPECT THIS FRONT TO EXIT OUR AREA IN THE NEXT COUPLE OF HOURS.
MEANWHILE THE COLD FRONT HAS STARTED TO JUMP THE CASCADE CREST AND
SHOULD BE THROUGH A GOOD PORTION OF OUR AREA BY DAYBREAK. WILL
CONTINUE ALL CURRENT WARNINGS AND ADVISORIES AS THEY ARE...BUT DID
HAVE TO ADD A SNOW ADVISORY FOR THE CENTRAL OREGON ZONE EARLIER AS
AREAS ABOVE 3500 FEET WERE GETTING A GOOD DUMP OF SNOW. SNOW IS
FALLING AT YAKIMA AND ELLENSBURG. AT THIS TIME IT LOOKS THAT THEY
WILL SEE UP TO 2 INCHES...BUT THE COLD FRONT SHOULD BE THROUGH THESE
TWO LOCATIONS BY 5 AM (POSSIBLY EARLIER). THIS WILL TURN FLOW
WESTERLY AND SIGNIFICANTLY REDUCE PRECIP AND MAY ALSO MIX OUT
TRAPPED COLD AIR AND RAISE THE SNOW LEVELS.

HIGH PRESSURE WILL BUILD INTO THE REGION TONIGHT RESULTING IN WIND
DOWN IN POST SYSTEM SHOWERS. IT WILL ALSO ALLOW FOR SOME CLEARING OF
THE SKIES FOR COOLER OVERNIGHT LOW TEMPS. A WEAK WAVE WILL RIDE OVER
THE UPPER LEVEL HIGH PRESSURE RIDGE OVER THE AREA MONDAY. THIS WAVE
MAY SPREAD SOME LIGHT SNOW OR RAIN INTO THE WASHINGTON CASCADE EAST
SLOPE AREAS. ELSEWHERE CONDITIONS WILL BE DRY. 90

LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY...AN UPPER RIDGE
WILL BEGIN TO BUILD OVER THE PACIFIC NORTHWEST MONDAY NIGHT AND
TUESDAY. THIS WILL CAUSE MOST OF THE MOISTURE WITH ANY WEATHER
SYSTEMS TO BE PUSHED NORTHWARD NORTH OF THE UPPER JET STREAM INTO
FAR NORTHWEST WASHINGTON AND SOUTHWEST CANADA. THIS WILL SPARE THE
FORECAST AREA FROM ANY SIGNIFICANT WEATHER EVENTS THROUGH MOST OF
THE WEEK AS THE UPPER RIDGE STRENGTHENS. HOWEVER WITH THE UPPER
RIDGE DEVELOPING AND THE PRESENCE OF THE RECENT PRECIPITATION PATCHY
VALLEY FOG AND FREEZING FOG WILL DEVELOP OVER THE LOWER COLUMBIA
BASIN AND ADJACENT VALLEYS. IT WILL FORM MAINLY ALONG THE LARGE
RIVERS AND STREAMS AT FIRST AND THEN GRADUALLY EXPAND IN COVERAGE BY
WEDNESDAY AND WILL PERSIST THROUGH THURSDAY. AND PRECIPITATION WILL
BE MAINLY LIGHT RAIN AND SNOW SHOWERS OVER THE MOUNTAINS. A COLD
FRONT WITH A WEATHER SYSTEM WILL APPROACH THE CWA LATE THURSDAY INTO
FRIDAY BRINGING THE NEXT BETTER CHANCE OF PRECIPITATION TO THE
FORECAST AREA BY FRIDAY INTO SATURDAY. TEMPERATURES WILL BE NEAR TO
ABOVE NORMAL IN HIGHER TERRAIN AND NEAR TO BELOW NORMAL IN THE LOWER
TERRAIN THAT IS CAUGHT UNDER TEMPERATURE INVERSIONS AND/OR WITH
FOG/LOW CLOUDS. 88

AVIATION...12Z TAFS...LIFR TO IFR CONDITIONS WILL PREVAIL AT KRDM
AND KYKM AT TIMES DUE TO SNOW OR A MIX OF RAIN AND SNOW WITH LOW
CEILINGS. A COLD FRONT WILL PASS THESE AREAS ALLOWING PRECIPITATION
TO DECREASE WITH INCREASING CEILINGS...WHICH WILL ALLOW MVFR TO VFR
CONDITIONS TO RETURN FOR MOST OF THE TIME WITH OCCASIONAL PERIODS
OF IFR DUE TO PASSING RAIN AND SHOW SHOWERS. ELSEWHERE MAINLY VFR
CONDITIONS WILL PREVAIL BUT THERE WILL BE PERIODS OF IFR TO MVFR DUE
TO RAIN OR SNOW SHOWERS WITH LOWERED CEILINGS THIS MORNING...WITH
IMPROVING CONDITIONS THIS AFTERNOON. STRONG SOUTH TO EAST WINDS OF
AT LEAST 25 TO 40 KTS WILL BE COMMON EARLY THIS MORNING AT MOST
STATIONS BUT WILL SLOWLY DIMINISH THROUGH THE DAY INTO TONIGHT AND
TURN TO THE SOUTHWEST TO WEST. TONIGHT DECREASING WINDS WITH VFR
CONDITIONS WILL PREVAIL AT ALL LOCATIONS. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  47  32  46  37 /  70  10  10  10
ALW  48  34  47  36 /  80  10  10  20
PSC  53  29  45  35 /  60  10  10  20
YKM  48  23  42  31 /  40  10  10  20
HRI  52  28  45  32 /  60  10  10  10
ELN  44  27  40  27 /  60  10  20  30
RDM  45  20  46  25 /  50  10  10  10
LGD  42  25  40  30 /  80  20  10  10
GCD  42  21  44  25 /  60  10  10  10
DLS  49  33  45  35 /  40  20  10  40

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ041-044.

     HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ049-050.

     WINTER STORM WARNING UNTIL 7 PM PST THIS EVENING FOR ORZ502.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR ORZ042.

     WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR ORZ043.

     WIND ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR ORZ043.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ501-504.

     WINTER WEATHER ADVISORY UNTIL 7 PM PST THIS EVENING FOR ORZ503.

WA...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR WAZ501-
     502.

     WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR WAZ024-028-502.

     WINTER STORM WARNING UNTIL 7 PM PST THIS EVENING FOR WAZ030.

     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR WAZ027-029.

&&

THREAT INDEX
TODAY : RED
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

87/76
Hazardous weather outlook, Nov 22, 5:38 AM PST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
538 AM PST SUN NOV 22 2009

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-231315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
538 AM PST SUN NOV 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON

STRONG WIND
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, LOWER COLUMBIA
     BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF
     WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND SOUTHERN
     GILLIAM COUNTIES

A VIGOROUS STORM SYSTEM WILL MOVE ACROSS THE PACIFIC NORTHWEST
TODAY. TIGHT PRESSURE GRADIENTS ASSOCIATED WITH THIS SYSTEM/S
SURFACE LOW WILL CAUSE STRONG WINDS ACROSS MANY AREAS TODAY. THESE
WINDS SHOULD GRADUALLY DECREASE DURING THE LATE MORNING AND
AFTERNOON. FOR FURTHER DETAILS PLEASE REFER TO PRODUCT PDXNPWPDT.

THE MAIN WAVES OF PRECIPITATION WILL HAVE PASSED THROUGH THE REGION
BY DAYBREAK TODAY. PRECIPITATION WILL CONTINUE ALONG AND TO THE
IMMEDIATE EAST OF THE CASCADE CREST THROUGH TODAY. ALSO UPSLOPE
WESTERLY FLOW INTO THE BLUE MOUNTAINS WILL ALLOW PRECIPITATION TO
PERSIST THROUGH THE DAY THERE AS WELL. SNOW LEVELS WILL RUN BETWEEN
2000 AND 2500 FEET NEAR THE CASCADES AND BETWEEN 2500 AND 3000 FEET
IN THE BLUE MOUNTAINS. THUS MOST OF THE PRECIPITATION WILL FALL AS
SNOW. AS A RESULT WINTER WEATHER ADVISORIES AND WINTER STORM
WARNINGS ARE IN EFFECT FOR THESE AREAS TODAY. FOR FURTHER DETAILS
PLEASE SEE PRODUCT PDXWSWPDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK WAVE MAY BRING SOME LIGHT SNOW AND RAIN TO SOUTH CENTRAL AND
SOUTHEAST WASHINGTON MONDAY AND MONDAY NIGHT. UPPER LEVEL HIGH
PRESSURE WILL CAUSE MOSTLY DRY CONDITIONS WEDNESDAY...THEN UNSETTLED
CONDITIONS WILL RETURN FOR THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Local storm report, Nov 22, 8:08 AM PST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
808 AM PST SUN NOV 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     NON-TSTM WND GST 4 ESE WALLA WALLA EAST  46.04N 118.22W
11/22/2009  M50.00 MPH       WALLA WALLA        WA   TRAINED SPOTTER

            SUSTAINED WINDS 35 TO 40 MPH WITH GUSTS TO 50 MPH.
            CURRENTLY HEAVY RAIN. ESPOTTER WW-554. ELEV 1400 FT.

0515 AM     NON-TSTM WND GST 3 N JOSEPH              45.39N 117.23W
11/22/2009  M70.00 MPH       WALLOWA            OR   TRAINED SPOTTER

            RECORDED PEAK WIND GUST OF 70 MPH FROM SSE AT 0514 AM.
            SUSTAINED WINDS 25 TO 40 MPH FROM ESE. UNCONFIRMED REPORT
            OF DOWNED POWER LINES AROUND 4 AM, UNKNOWN LOCATION
            WITHIN WALLOWA COUNTY. ELEV 4000 FT. ESPOTTER WA-508.

0710 AM     NON-TSTM WND GST 5 WNW RUGGS             45.29N 119.78W
11/22/2009  M67.00 MPH       MORROW             OR   TRAINED SPOTTER

            PEAK WIND GUST OF 67 MPH OCCURRED SOME TIME AFTER 1 AM.
            AVERAGE SUSTAINED WIND IS 30 MPH. MO-511. ELEV 2400 FT.

0735 AM     NON-TSTM WND GST 5 SW GRANDVIEW          46.20N 119.98W
11/22/2009  M51.00 MPH       YAKIMA             WA   TRAINED SPOTTER

            RECORDED SEVERAL PEAK WIND GUSTS TO 51 MPH BETWEEN 0700
            AM AND 0735 AM. AVERAGE SUSTAINED WIND 37 MPH FROM SSW.
            YA-4. ELEV 730 FT.

0746 AM     NON-TSTM WND GST 5 NNE RICHLAND          46.36N 119.26W
11/22/2009  M36.00 MPH       FRANKLIN           WA   TRAINED SPOTTER

            PEAK WIND GUST RECORDED OF 36 MPH. AVERAGE SUSTAINED
            BETWEEN 25 TO 30 MPH. FR-16. ELEV 390 FT.

&&

AA
Local storm report, Nov 22, 9:06 AM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
906 AM PST SUN NOV 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       5 SSW BEND              44.00N 121.34W
11/22/2009  M7.5 INCH        DESCHUTES          OR   TRAINED SPOTTER

            RECEIVED 7.5 INCHES SNOW IN PAST 12 HOURS. CURRENTLY NOT
            SNOWING, PARTLY CLOUDY AND 28 DEGREES. DE-56. ELEV 3920
            FT.

&&

AA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lower Columbia Basin

When
November 22, 9:45 AM PST to 12:00 PM PST
Where
Lower Columbia Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198603.